Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


How far can one move from a potential peak with small initial speed?

Authors: Ângelo Barone Netto and Gaetano Zampieri
Journal: Proc. Amer. Math. Soc. 121 (1994), 711-713
MSC: Primary 70H35; Secondary 58E99, 70K20
MathSciNet review: 1181156
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a natural Lagrangian system and show that from a point $ {q_0}$ in n-space, where the potential energy V has a (weak) maximum, one can go near the boundary of any compact ball where $ V(q) \leq V({q_0})$ with (arbitrarily small) nonvanishing initial speeds. The result holds true for sets which are $ {C^2}$-diffeomorphic to a compact ball. This property is found as a simple consequence of the Hopf-Rinow theorem and of a theorem of Gordon. As a corollary we deduce a well-known local result, namely, a 'converse' of the Lagrange-Dirichlet theorem, thus obtained via geometric arguments.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 70H35, 58E99, 70K20

Retrieve articles in all journals with MSC: 70H35, 58E99, 70K20

Additional Information

PII: S 0002-9939(1994)1181156-X
Keywords: Natural Lagrangian systems, Hopf-Rinow theorem
Article copyright: © Copyright 1994 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia